Pennsylvania, 2023

Damaging Winds and High Wind in Pennsylvania, March 25, 2023

March 25, 2023 · NWS PBZ · 19 events in 12 counties and zones

Strong surface low pressure tracked across Michigan and into eastern Canada on the 25th, along a track that is climatologically favored for strong wind events in the Upper Ohio Valley. A crossing occluded boundary was a catalyst to start mixing strong wind to the surface.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$140,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Strong surface low pressure tracked across Michigan and into eastern Canada on the 25th, along a track that is climatologically favored for strong wind events in the Upper Ohio Valley. A crossing occluded boundary was a catalyst to start mixing strong wind to the surface. Thunderstorms along this boundary helped to produce a few of the initial instances of wind damage to the north of Pittsburgh. A tight pressure gradient behind the front kept gusty wind going into the early evening. Widespread instances of 50 to 60 MPH wind gusts were reported, and many wind damage reports were received, especially from the more densely populated regions of Allegheny and Washington Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Mar 25, 4:53 AM EST, 7 minutes earlier.

Area forecast discussion, Mar 25, 4:53 AM EST, 7 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
553 AM EDT Sat Mar 25 2023

.SYNOPSIS...
Rain is expected this morning with a crossing warm front. Strong
wind gusts are also expected in the higher elevations. Strong
gusty wind areawide, and scattered showers and thunderstorms
are expected by afternoon with a cold front. Dry weather returns
Sunday under high pressure.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Areas of rain, and an isolated embedded thunderstorm, will
continue across the region this morning as a warm front lifts
north. An approaching low level jet, and vorticity advection
will maintain this rain before tapering off later this morning.
A strong SE downslope wind should also increase through early
morning in the Laurel Highlands and vicinity. A strong inversion
in place will result in significant acceleration of air parcels
on the lee side of the ridges.

A deepening trough and surface low are progged to track across
the Great Lakes and Upper Ohio Valley region. The surface low
will pull a cold front across our area this afternoon as it
tracks through Upper Michigan. Mixing and a tightening pressure
gradient should result in strong wind gusts across the region
by this afternoon. Maintained a high end advisory with gusts up
to 55 mph.

In addition, some destabilization is progged before
FROPA, with an ensemble mean MU CAPE of 500 j/kg or less.
Scattered showers and thunderstorms are expected to develop
along and ahead of the cold front. Any thunderstorms could mix
down the strong wind aloft. The Storm Prediction Center
maintained a marginal risk for severe thunderstorms across much
of the area today, and will include a mention of this in the
Hazardous Weather Outlook. With mixing, and the area in the warm
sector this afternoon, highs in the 60s to lower 70s are
expected.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/...
The cold front will complete its passage by early evening as the
surface low continues its track through Ontario. Advisory level
wind gusts should continue for several hours after FROPA, so
extended the ending time of the Wind Advisory through 11 PM.
Wind should diminish overnight as the surface pressure gradient
relaxes, and mixing decreases. Dry weather is then expected
through Sunday night as shortwave ridging builds across the
Upper Ohio Valley region.

A shortwave trough in nearly zonal flow aloft is expected to
cross the region Monday and Monday night, as an associated
weak surface low tracks across the Mid Atlantic region. Rain
chances return then, and some snow could mix in north of PIT
Monday night before the trough and surface low exit.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
A shortwave in quasi zonal flow aloft is expected track across
the region Tuesday, maintaining rain chances in the forecast. A
deep Western CONUS trough is progged to track slowly eastward,
reaching the Central CONUS by the end of the week. Increasing
warm, moist advection in southwest flow ahead of the trough will
return rain chances again by Thursday night and Friday.

&&

.AVIATION /10Z SATURDAY THROUGH WEDNESDAY/...
Radar imagery shows an area of rain ahead of an approaching low
pressure system now spreading across most forecast ports. CIGs
are expected to degrade between 06z and 09z to MVFR heights
along with the chance of stratiform rain and temporary
visibility drops. Fog is also possible right before a warm
front clears ports this morning, but confidence is low
regarding that possibility at the moment. Should fog develop,
the timeframe would be most likely between 08z and 12z for the
PIT area ports.

As we progress into the morning, ports south and east of
Pittsburgh may lift to VFR after the warm front passage. Some
mixing and pressure gradient increases will gradually escalate
sustained winds and wind gusts overnight. Gusts up to 45 kts may
be possible for LBE tomorrow morning with downsloping.

A brief break in precip is possible for southeastern ports
before a pre-frontal trough will return shower chances, and
possibly a rumble of thunder, as it passes through during the
dawn hours. Storm mentions were not included with low
confidence.

Wind shear is possible with a decoupled low altitude jet before
a cold front arrival in the afternoon. Winds will mix after the
front passes.

A cold front will then move through tomorrow afternoon, which
will remain mostly dry, but given high shear conditions and
lingering low level moisture, a few showers or storms are
possible; confidence was too low to note. In areas of higher
confidence, VCSH was annotated tomorrow afternoon. Otherwise,
cigs will largely return to VFR behind the front, but gusts up
to 40kts to 50kts are likely in deep mixing into a jet tomorrow
afternoon. Winds will progressively veer behind the front from
SW to WSW.

.OUTLOOK...

A brief period of MVFR cigs could return to sites north of PIT
after 00Z Sunday in the wake of the cold front. Otherwise, VFR
conditions should return late morning Sunday into Monday with
building high pressure.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...Wind Advisory from noon today to 11 PM EDT this evening for
     PAZ007>009-013>015-020>022-029-031.
     Wind Advisory until 11 PM EDT this evening for PAZ016-073>078.
OH...Wind Advisory from noon today to 11 PM EDT this evening for
     OHZ039>041-048>050-057>059-068-069.
WV...Wind Advisory from noon today to 11 PM EDT this evening for
     WVZ001>004-012-021-509>514.

&&

SYNOPSIS...WM
NEAR TERM...WM
SHORT TERM...WM
LONG TERM...WM
AVIATION...Brown
Hazardous weather outlook, Mar 25, 2:49 AM EST, 2 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
349 AM EDT Sat Mar 25 2023

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>015-020>022-029-
031-WVZ001>004-012-021-509>514-260800-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Washington-Greene-
Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
349 AM EDT Sat Mar 25 2023

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Wind gusts up to 55 mph are expected this afternoon and evening. In
addition, scattered showers and thunderstorms are possible this
afternoon with a crossing cold front. If storms develop, a few could
be severe with damaging wind the main hazard.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

PAZ016-073>078-260800-
Jefferson PA-Westmoreland-Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Indiana-Higher Elevations of Indiana-
349 AM EDT Sat Mar 25 2023

...WIND ADVISORY IN EFFECT UNTIL 11 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for western Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Wind gusts up to 55 mph are expected through this evening. In
addition, scattered showers and thunderstorms are possible this
afternoon with a crossing cold front. If storms develop, a few could
be severe with damaging wind the main hazard.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

WM

The radar

The Pittsburgh radar (KPBZ), 86 km away, was scanning. The volume nearest the first event began at 18:59 UTC.

Open the radar archive at this moment

Event by event

10 strong wind, 8 thunderstorm wind, 1 high wind. Local standard time, as filed.

Strong Wind, Mercer

When
March 25, 5:00 AM EST to 9:00 PM EST
Where
Mercer forecast zone
Measured
48 kt (55 mph) measured gust
Reported by
Department of Highways
Coordinates
41.302, -80.258 (the zone’s center; the record gives no point)

Wind gusts of up to 55 MPH were measured on a PADOT sensor at the I-80/I-79 interchange. Multiple trees and power lines were reported down in Shenango Township. In Mercer, a statue was knocked down near the county courthouse, and multiple trees were reported down in the area.

High Wind, Venango

When
March 25, 5:00 AM EST to 9:00 PM EST
Where
Venango forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Department of Highways
Coordinates
41.401, -79.758 (the zone’s center; the record gives no point)

Wind gusts of up to 61 MPH were reported on a PA DOT wind sensor on Route 322 at Fish Road. Gusts of up to 54 MPH were recorded on the Franklin Airport AWOS. Trees were downed into two different structures on Mercer Road and Mable Lane in Franklin. Widespread damage to trees and power lines was reported in Polk.

Strong Wind, Clarion

When
March 25, 5:00 AM EST to 9:00 PM EST
Where
Clarion forecast zone
Measured
45 kt (52 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.192, -79.421 (the zone’s center; the record gives no point)

Trees were downed along Route 68 between East Brady and Rimersburg. A Facebook user also passed along a picture of trees down on Hillis Road near Huey.

Strong Wind, Lawrence

When
March 25, 5:00 AM EST to 9:00 PM EST
Where
Lawrence forecast zone
Measured
47 kt (54 mph) measured gust
Reported by
AWOS
Coordinates
40.991, -80.334 (the zone’s center; the record gives no point)

Wind gusts of up to 54 MPH were recorded on the New Castle Airport AWOS.

Strong Wind, Butler

When
March 25, 5:00 AM EST to 9:00 PM EST
Where
Butler forecast zone
Measured
46 kt (53 mph) measured gust
Reported by
Department of Highways
Coordinates
40.912, -79.913 (the zone’s center; the record gives no point)

Wind gusts of up to 53 MPH were recorded on a PADOT wind sensor on I-79 at mile marker 100, and a 51 MPH peak was measured on the AWOS at Butler County Airport. Pine trees were reported to be blown down in Harmony, and large branches were broken in Meridian.

Strong Wind, Indiana County

When
March 25, 5:00 AM EST to 9:00 PM EST
Where
Indiana County forecast zone
Measured
45 kt (52 mph) measured gust
Reported by
Department of Highways
Coordinates
40.652, -79.087 (the zone’s center; the record gives no point)

Wind gusts of up to 52 MPH were recorded at the Indiana Airport AWOS.

Strong Wind, Beaver

When
March 25, 5:00 AM EST to 9:00 PM EST
Where
Beaver forecast zone
Measured
46 kt (53 mph) measured gust
Reported by
AWOS
Coordinates
40.682, -80.349 (the zone’s center; the record gives no point)

Beaver County Airport reported wind gusts of up to 53 MPH. Multiple trees were downed along Tuscarawas Road from Brighton Township to Ohioville. A tree was downed on to a chain link fence in Monaca.

Strong Wind, Allegheny

When
March 25, 5:00 AM EST to 9:00 PM EST
Where
Allegheny forecast zone
Measured
48 kt (55 mph) measured gust
Injuries
1 direct, 0 indirect
Reported by
AWOS
Coordinates
40.469, -79.981 (the zone’s center; the record gives no point)

Top wind gust reports included 55 MPH at Allegheny County Airport, 53 MPH at a PADOT sensor on I-79 at Steubenville, and 52 MPH at Pittsburgh International Airport. One person was hospitalized when a tree fell on a car on the 800 block of North Lincoln Avenue in North Shore. Another car was damaged by a tree on 5th Avenue in East Mckeesport, with no injuries. Roof damage occurred to an apartment complex at Mount Lebanon, and siding was damaged on homes in Bon Meade. Several other reports of downed trees were received, including a report of one to two dozen downed in Stoop Ferry, which caught fire when a power pole was also involved.

Strong Wind, Washington

When
March 25, 5:00 AM EST to 9:00 PM EST
Where
Washington forecast zone
Measured
48 kt (55 mph) measured gust
Reported by
AWOS
Coordinates
40.189, -80.248 (the zone’s center; the record gives no point)

Wind gusts of up to 55 MPH were recorded by the AWOS at Washington County Airport. A roof was blown off of a mobile home in Arden. Minor wind damage consisting of shingles and downspouts being torn off of a building at Vulcan Village in Philipsburg. Power poles were downed near Monongahela, and aluminum siding was ripped off of a home at Cokeburg.

Strong Wind, Fayette

When
March 25, 5:00 AM EST to 9:00 PM EST
Where
Fayette forecast zone
Measured
49 kt (56 mph) measured gust
Reported by
AWOS
Coordinates
39.920, -79.647 (the zone’s center; the record gives no point)

Connellsville Airport reported wind gusts of up to 49 MPH, while a trained spotter in Belle Vernon got a wind gust of 48 MPH. A tree fell on a home in Fayette City.

Strong Wind, Greene

When
March 25, 5:00 AM EST to 9:00 PM EST
Where
Greene forecast zone
Measured
47 kt (54 mph) measured gust
Reported by
Department of Highways
Coordinates
39.854, -80.223 (the zone’s center; the record gives no point)

Wind gusts of up to 47 MPH were recorded on a PADOT wind sensor at the I-79 Welcome Center.

Thunderstorm Wind, Mercer

When
March 25, 1:59 PM EST
Where
Mercer County, 0.69 mi N of Henlein
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
41.410, -80.380

Multiple trees were reported down in the area of Henlein.

Thunderstorm Wind, Lawrence

When
March 25, 2:00 PM EST
Where
Lawrence County, 1.48 mi SSW of Walmo
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
41.010, -80.380

Multiple trees were reported to be blown down in the Oakwood area.

Thunderstorm Wind, Mercer

When
March 25, 2:08 PM EST
Where
Mercer County, 0.52 mi W of Mercer
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
41.230, -80.240

A statue was reported to be blown down near the county courthouse, and multiple trees were also blown down in the area.

Thunderstorm Wind, Mercer

When
March 25, 2:14 PM EST
Where
Mercer County, 0.86 mi SW of Grove City
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.160, -80.090

Thunderstorm Wind, Venango

When
March 25, 2:37 PM EST
Where
Venango County, 1.04 mi E of (Fkl)lamberton Fld F
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
41.380, -79.850

Power lines were blown down on Georgetown Road.

Thunderstorm Wind, Clarion

When
March 25, 3:59 PM EST
Where
Clarion County, 1.04 mi W of New Athens
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
41.020, -79.550

Trees were blown down along Route 68 between East Brady and Rimersburg.

Thunderstorm Wind, Jefferson

When
March 25, 4:13 PM EST
Where
Jefferson County, 3.61 mi NNW of Brookville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
41.220, -79.100

A tree and power lines were blown down on Warren Road.

Thunderstorm Wind, Jefferson

When
March 25, 4:24 PM EST
Where
Jefferson County, Pardus
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
41.150, -78.900

Trees were blown down near the Hazen exit of I-80. The road was closed for a brief period.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2023Every state in 2023This day in weather historyWarnings in Pennsylvania, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1089725, 1089727, 1089728, 1089731, 1089734, 1089736, 1089738, 1089744, 1089765, 1089784, 1089786, 1088985, 1088986, 1088987, 1088993, 1088988, 1088989, 1088991, 1088992.